Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 43, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 18, 2001, 6:35 PM MDT for Colfax County, Union County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2001, 6:35 PM MDT (00:35 UTC)
- Expired
- May 18, 2001, 7:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Colfax County, NM, Union County, NM
The radar
The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 190036 SVRABQ NMC007-059-190100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 635 PM MDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 700 PM MDT * AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CAPULIN...OR ABOUT 13 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER CAPULIN AT 645 PM MDT 7 MILES SOUTHWEST OF FOLSOM AT 650 PM MDT 5 MILES SOUTHWEST OF DES MOINES AT 700 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS! LAT...LON 3690 10412 3673 10421 3649 10363 3673 10349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 18, 3:00 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT FRI MAY 18 2001 SHORTWAVES THAT PASSED BY LAST NIGHT MUSTVE LEFT ATMS FAIRLY STABLE. ALL WE CAN SEEM TO GET TODAY IS A LOT OF CU. HAD A COUPLE OF LIGHTNING STRIKES BETWEEN RTN AND CAO BUT THATS ABOUT IT. JUST 10 AND 20 POPS THIS EVENING. FLOW ALOFT TURNS SOUTHERLY TONIGHT AND MID LEVEL MOISTURE WILL INCREASE. SUBTLE DIFFERENCES IN THE FCST MODELS FOR SATURDAY WOULD LEAD TO GREAT DIFFERENCES IN LOCATION AND FOCUS FOR CONVECTION. I PREFER THE AVNS IDEA OF KEEPING THE SHORTWAVE EMBEDDED IN SOUTHERLY FLOW ALOFT RATHER THAN TAKING ON A LIFE OF ITS OWN AND SUDDENLY MOVING EAST AS ETA SHOWS. AVN SHOWS WEAK SHORTWAVE ACTIVITY OVER NM SHIFTING EASTWARD ONCE THE STRONG SHORTWAVE OVER WESTERN CANADA DROPS DOWN INTO MONTANA. THIS MAKES A LOT MORE SENSE THAN ETA SCENARIO. WITH MOISTURE COMING UP FROM SOUTH TONIGHT...PLENTY OF INSTABILITY AROUND SATURDAY AND WILL CONTINUE TO CARRY RELATIVELY HIGH POPS. HIGH...THAT IS...FOR NM AND FOR THIS TIME OF YEAR. AS SHORTWAVE ACTIVITY SHIFTS EASTWARD...LOW LEVELS WILL DRY OUT SUNDAY...ESPECIALLY IN THE WEST. THEN A SUBSTANTIAL BACKDOOR COLD FRONT WILL PUSH DOWN THE EASTERN PLAINS SUN NGT AND MONDAY WITH EAST WINDS INTO CNTRL VALLEYS SUN NGT OR MON NGT AND POSSIBLY DURING THE DAY MONDAY. WILL ADD MNTN OF TSTRMS TO WEST MON AND TUE. JWS ABQ TB 059/078 057/081 059 46155 SAF TB 050/076 047/078 050 46266 TCC TB 056/082 054/085 056 46155 .ABQ...NONE.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.